Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Goodland, KS

May 27, 2018Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2018, 5:34 PM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Rawlins County, Kansas. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 5:34 PM MDT (23:34 UTC)
Expired
May 27, 2018, 6:15 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:36 PM MDTHAIL 0.52 W Parks, NE
May 27, 6:05 PM MDTHAIL 1Mcdonald, KS
May 27, 6:15 PM MDTNON-TSTM WND GST 60Benkelman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:13 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-524 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS53 KGLD 272334
SVRGLD
KSC023-153-NEC057-087-145-280015-
/O.NEW.KGLD.SV.W.0073.180527T2334Z-180528T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
534 PM MDT SUN MAY 27 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in northwestern Kansas...
  Rawlins County in northwestern Kansas...
  Southwestern Red Willow County in southwestern Nebraska...
  Hitchcock County in southwestern Nebraska...
  Dundy County in southwestern Nebraska...

* Until 615 PM MDT/715 PM CDT/

* At 532 PM MDT/632 PM CDT/, severe thunderstorms were located along
  a line extending from 10 miles south of Bird City to 11 miles north
  of Gem, moving north at 60 mph.

  HAZARD...65 mph wind gusts, quarter size hail, and locally 
           reduced visibilities associated with blowing dust. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  St. Francis, Atwood, Benkelman, Trenton, Culbertson, Bird City and
  Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10074 3957 10204 4035 10203 4035 10076
TIME...MOT...LOC 2332Z 182DEG 53KT 3960 10156 3958 10095 

HAIL...1.00IN
WIND...70MPH
 
$$

Vincent
2 follow-up statements
151 
WWUS53 KGLD 272350 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
550 PM MDT SUN MAY 27 2018

KSC023-153-NEC057-087-145-280015-
/O.CON.KGLD.SV.W.0073.000000T0000Z-180528T0015Z/
Cheyenne KS-Rawlins KS-Red Willow NE-Hitchcock NE-Dundy NE-
550 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/715 PM CDT/ FOR CHEYENNE AND RAWLINS COUNTIES IN NORTHWESTERN
KANSAS...SOUTHWESTERN RED WILLOW...HITCHCOCK AND DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA...

At 547 PM MDT/647 PM CDT/, severe thunderstorms were located along a
line extending from 8 miles west of St. Francis to 8 miles south of
Herndon, moving north at 55 mph.

HAZARD...60 to 70 mph wind gusts, near 0 visibility associated with 
         blowing dirt, and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
St. Francis, Atwood, Benkelman, Trenton, Culbertson, Bird City and
Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10074 3957 10204 4035 10203 4035 10076
TIME...MOT...LOC 2347Z 176DEG 47KT 3977 10195 3978 10079 

HAIL...1.00IN
WIND...70MPH
 
$$

Vincent
093 
WWUS53 KGLD 280006
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
606 PM MDT SUN MAY 27 2018

KSC023-153-NEC057-087-145-280015-
/O.CON.KGLD.SV.W.0073.000000T0000Z-180528T0015Z/
Cheyenne KS-Rawlins KS-Red Willow NE-Hitchcock NE-Dundy NE-
606 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
MDT/715 PM CDT/ FOR CHEYENNE AND RAWLINS COUNTIES IN NORTHWESTERN
KANSAS...SOUTHWESTERN RED WILLOW...HITCHCOCK AND DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA...

At 601 PM MDT/701 PM CDT/, severe thunderstorms were located along a
line extending from 8 miles southeast of Haigler to 8 miles northeast
of McDonald to 10 miles southeast of Ludell, moving north at 50 mph.

HAZARD...60 to 70 mph wind gusts, near 0 visibility associated with 
         blowing dirt, and quarter size hail.

SOURCE...Wind gusts to 62 mph and a 5 to 10 minute period of reduced 
         visibilities associated with blowing dust were observed at 
         the National Weather Service office in Goodland. 
         Additionally, quarter to golf ball size hail was reported 
         earlier in Colby.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. Hazardous travel conditions 
         associated with blowing dirt.

Locations impacted include...
St. Francis, Atwood, Benkelman, Trenton, Culbertson, Bird City and
Palisade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 10074 3957 10204 4035 10203 4035 10076
TIME...MOT...LOC 0001Z 178DEG 42KT 3992 10185 3987 10127 3973 10084 

HAIL...1.00IN
WIND...70MPH
 
$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:58 PM MDT, 36 minutes earlier.

Area forecast discussion, May 27, 4:58 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
458 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 137 PM MDT Sun May 27 2018

Main forecast concern will be chance of severe thunderstorms and
locally heavy rainfall today into Tuesday night. Satellite showing
an amplified pattern from the Pacific into North America. The flow
over North America also has a split over the eastern and western
portions of the country. Main feature of interest is nearly
stationary upper low over the Intermountain West. Satellite is
showing a nice tropical moisture connection into the central portion
of the country.

Tonight...Instability axis looks to set up along and west of the
Colorado border. A negatively tilted shortwave will move across the
area the night. Some indication that a right rear quadrant of mid
level speed max will affect the western portion of the area, above
the instability axis, from mid afternoon through the night.

The instability and lift parameters have come together with the cap
currently gone or nearly gone. Thunderstorms have already formed
just to our west and they will continue increase in coverage and
intensity. Instability, shear, and composite parameters point toward
these storms being able to become severe. Very large hail and
damaging winds will be the most likely threats. However, a tornado
or two cannot be ruled out. Also precipitable water values of 1 to
1.5 inches along steering flow winds from south to north to make
training more likely will create a flash flood threat as well.

Monday/Monday night...This period looking a little more uncertain
over yesterday. Upper trough, with numerous shortwave troughs
rotating trough, and numerous mesoscale boundaries along with an
incoming front could cause precipitation to develop about anytime
and anywhere. The various large scale high resolution/CAMs guidance
are indicating that. Will keep some kind of mention of precipitation
around the entire time. If any tendency in the output, it does tend
to put the greater chance of precipitation in the eastern portion.

Depending on how details work out, storms look to have a good chance
to become severe. Lift and severe parameters are about the same to a
little better than todays. Locally heavy rainfall still looks
possible with continued high PWs and slower storm movement.
Different high resolution output are producing rather high rainfall
amounts.

Tuesday/Tuesday night...Did not spend much time on this period.
Mesoscale details will have a dramatic affect on where thunderstorms
develop and if they will be severe. Locally heavy rainfall is still
possible. Details are too problematic right now to get specific and
not too much time to look at it since thunderstorms are currently
developing.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM MDT Sun May 27 2018

Another disturbance will move over the area on Wednesday bringing
more showers to the Tri-State area. Showers and a possibly
isolated storm or two will extend into the later overnight
period.

Thursday afternoon, a ridge will build over the area, leading to a
warming trend. Expect daily highs to be in the mid to upper 90s
through Friday.

There may be chances for showers Friday night into Saturday, but
confidence is much lower since the latest model run. Expecting it
to stay dry through Sunday, but high temps will trend a little
cooler in the upper 80s and lower 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 453 PM MDT Sun May 27 2018

Current thunderstorm is coverage is more spotty and not as intense
previously expected. At this vfr conditions are expected and not
particularly confident of a storm affecting either site. So have
included vcts mention at Kgld through the evening and for Kmck
from 04z to 09z. Southeast winds of 19 to 25 knots with gusts into
the 27 to 34 knot range are expected through the evening before
becoming 8 to 18 knots sustained through the morning. The winds
will become sustained near 15 knots with gusts near 23 knots at
kgld. Uncertain about tomorrows thunderstorm coverage so put vcts
at both sites from 17-18z through the end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLER
Hazardous weather outlook, May 27, 10:06 AM MDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1006 AM MDT Sun May 27 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1006 AM MDT Sun May 27 2018 /1106 AM CDT Sun May 27 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms will be possible across the Tri-State region
for the afternoon and evening hours. A Slight Risk for severe storms
is in place for areas mainly along and west of Highway 25. A
Marginal Risk is in place for the remainder of the area.

Main threats will be damaging winds 60 mph and greater...large hail
of at least 1 to 2 inches. The strong winds could cause some blowing
dust. A tornado or two cannot be ruled out. Locally heavy rainfall
is also possible with any storms. This will create an above normal
chance of flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

For Monday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Slight Risk for severe storms.

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds 60 mph and greater and large
hail of at least 1 to 2 inches. There is a little better chance of
tornadoes on Monday. Locally heavy rainfall is also possible Monday
with any storms. This will create an above normal chance of flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening and
once again on Monday.

In the hours before

Local storm report, May 27, 4:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     13 NNE SELKIRK          38.65N 101.48W
05/27/2018  M62 MPH          WICHITA            KS   PUBLIC

            SPOTTER CALLED IN A MEASURED WIND REPORT OF
            62 MPH.

&&

EV
Special weather statement, May 27, 5:11 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT SUN MAY 27 2018

COZ090>092-272330-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
511 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN YUMA COUNTY IN NORTHEASTERN
COLORADO AND KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 530
PM MDT...

At 510 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Otis to 16 miles west of Bonny
Reservoir to 15 miles north of Kit Carson. Movement was northeast at
70 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burlington, Yuma, Stratton, Seibert, Bonny Reservoir, Eckley and
Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 400 and 437.
 Highway 385 near mile marker 163, and between mile markers 183 and
226.

A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern and east central Colorado.

LAT...LON 3967 10214 3897 10236 3881 10282 3929 10299
      3957 10289 3957 10280 4026 10280 4040 10262
TIME...MOT...LOC 2310Z 227DEG 59KT 4017 10286 3957 10246 3899 10277

TL
Special weather statement, May 27, 5:14 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM CDT SUN MAY 27 2018

KSZ014-028-272345-
Thomas KS-Logan KS-
614 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 645 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Monument, or 11 miles west of Oakley, moving north
at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Colby, Monument, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 49 and 69.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3907 10091 3910 10100 3910 10107 3909 10112
      3906 10116 3942 10115 3940 10081
TIME...MOT...LOC 2314Z 190DEG 30KT 3917 10106

Vincent
Special weather statement, May 27, 5:19 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM CDT SUN MAY 27 2018

KSZ014-028-272345-
Thomas KS-Logan KS-
619 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN THOMAS AND NORTH CENTRAL
LOGAN COUNTIES UNTIL 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Monument, or 13 miles south of Levant, moving
north at 50 mph.

Wind gusts up to 50 mph will be possible with this storm, in
addition to areas of reduced visibility associated with blowing
dirt. Use extreme caution if you must travel and be alert for
rapidly changing visibility.

Locations impacted include...
Colby, Levant, Winona, Monument, Gem, Mingo and Halford.

This includes Interstate 70 in Kansas between mile markers 43 and 67.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.

LAT...LON 3904 10096 3906 10128 3945 10126 3944 10083
TIME...MOT...LOC 2318Z 190DEG 43KT 3918 10113

Vincent
Special weather statement, May 27, 5:22 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
522 PM MDT SUN MAY 27 2018

KSZ001-002-013-272345-
Rawlins KS-Sherman KS-Cheyenne KS-
522 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE...WESTERN RAWLINS AND
NORTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 545 PM MDT/645
PM CDT/...

At 520 PM MDT/620 PM CDT/, thunderstorm outflow was located along a
line extending from 4 miles northwest of Kanorado to near Brewster.
Movement was north at 55 mph.

Wind gusts up to 60 mph will be possible, in addition to locally
reduced visibility associated with blowing dirt. Use extreme caution
if you must travel and be alert for rapidly changing visibility.

Locations impacted include...
Goodland, St. Francis, Kanorado, Ruleton, Bird City, Edson and
Wheeler.

This includes Interstate 70 in Kansas between mile markers 0 and 35.

A severe thunderstorm watch remains in effect until 800 PM MDT/900 PM
CDT/ for northeastern and east central Colorado...and northwestern
Kansas.

LAT...LON 3957 10138 3957 10139 3933 10139 3932 10205
      4000 10205 4000 10139
TIME...MOT...LOC 2320Z 181DEG 48KT 3939 10207 3938 10138

Vincent
Local storm report, May 27, 5:26 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
05/27/2018  M62 MPH          SHERMAN            KS   ASOS

            GLD ASOS REPORTED A 54 KNOT (62 MPH) WIND
            GUST ASSOCIATED WITH REMNANT OUTFLOW.
            LOCALLY REDUCED VISIBILITIES ASSOCIATED WITH
            BLOWING DIRT NOTED FOR 5-10 MINUTES AT NWS
            GLD.

&&

VINCENT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:39 PM MDTSpecial Weather StatementGLDDundy21 min
May 27, 3:06 PM MDTSevere Thunderstorm WarningGLDDundy24 min
May 27, 3:37 PM MDTSpecial Weather StatementGLDDundy23 min
May 27, 4:34 PM MDTSevere Thunderstorm WarningGLDDundy26 min
May 27, 4:56 PM MDTSevere Thunderstorm WarningGLDDundy34 min
May 27, 5:24 PM MDTSevere Thunderstorm WarningGLDDundy36 min
May 27, 2:57 PM MDTSpecial Weather StatementGLDCheyenne18 min
May 27, 3:26 PM MDTSpecial Weather StatementGLDGreeley19 min
May 27, 3:51 PM MDTSpecial Weather StatementGLDSherman24 min
May 27, 3:56 PM MDTSpecial Weather StatementGLDGreeley34 min
May 27, 4:16 PM MDTSpecial Weather StatementGLDWichita29 min
May 27, 4:20 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita21 min
May 27, 4:45 PM MDTSpecial Weather StatementGLDLogan30 min
May 27, 4:53 PM MDTSevere Thunderstorm WarningGLDLogan52 min
May 27, 5:14 PM MDTSpecial Weather StatementGLDThomas31 min
May 27, 5:19 PM MDTSpecial Weather StatementGLDThomas26 min
May 27, 5:22 PM MDTSpecial Weather StatementGLDCheyenne, Sherman23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.